After noticing some pill capsules were half-filled, Tabetha Klein worried about the potential consequences of over- or under-dosing her son
A North Carolina mom made an alarming discovery over the holidays when she noticed unexpected inconsistencies in her son’s ADHD medication dosage.
Due to her 12-year-old son Noah’s sensitivity to red 40 dye, Tabetha Klein habitually transfers her son’s ADHD medication into clear pill capsules. When she was handling his December prescription, Klein saw that some of the transferred contents only filled half of the replacement capsules.
Unnerved by the mislabeled dosages, she took to TikTok to describe the situation, explaining that she was “documenting this just in case anybody else has had this issue.” She’s since posted three updates to follow up on the first video.
“Look at the difference between these two [pills],” Klein said in the clip, holding up a pair of clear capsules containing vastly different levels of medication. She added that the higher dosage seemed more consistent with the previous month’s prescription, which came from a different manufacturer.
In a follow-up video, Klein said she contacted her pharmacy and the drug manufacturer but received little feedback, so she also filed reports with agencies like the FDA. Klein tells PEOPLE she has yet to hear back about any of her complaints and reports beyond acknowledgements of submission.
Earlier this month, the mom of two posted another update on TikTok explaining that she was able to get Noah brand-specific Adderall pills to avoid dealing with varying manufacturers. Since starting the new pills, Klein tells PEOPLE the dosage has been consistent.
Her original TikTok post received over 860,000 views and 63,000 likes, with users flocking to the comments to voice their empathy and share similar experiences.
“Those look like the exact pills I take. Now I’m wondering if my medicine is not being consistent,” one person wrote in response to the video.
Another viewer opened up about their struggles with a different drug. They commented that their last medication for depression “came from a different manufacturer. Within 2 weeks I was so depressed and spiraling. I had to call for a different prescription and jump thru hoops. I finally got the brand that works."
Other TikTok users wondered if the medication has noticeably affected Noah. Klein confirms to PEOPLE that her son’s school has raised several concerns about his fluctuating behavior.
“His teachers will call us and say he's struggled way more or way less that day and we can't put our finger on what the cause is,” she says. “They have for sure asked ‘Did he have his medication today? He's literally bouncing off the walls.’ ”
Klein says that the “biggest red flag” has come up at meal times. Reduced appetite is a common side effect of stimulant medication, and Klein says her son is rarely hungry during the school day.
Though she isn’t happy with Noah’s lack of hunger “for health reasons,” Klein takes it as a sign that his ADHD medication is working to its fullest extent.
“On days when he has taken his meds and then he eats his whole lunch [and] asks for a snack when he gets home, we know something is up with the dose,” Klein tells PEOPLE. She adds that since Noah started taking brand-specific Adderall, his appetite has stayed consistently low.
For more People news, make sure to sign up for our newsletter!
Read the original article on People.